Sunflower model: time-dependent coefficients and topology of the periodic solutions set

  • Luca Bisconti
  • Marco SpadiniEmail author


We investigate the structure of the set of periodic solutions of a time-dependent generalized version of the sunflower equation (in fact of the delayed Liénard equation), where the coefficients can vary periodically, thus allowing for environmental oscillations. Our result stems from a more general analysis, based on fixed point index and degree-theoretic methods, of the set of T-periodic solutions of T-periodically perturbed coupled delay differential equations on differentiable manifolds.

Mathematics Subject Classification

34K13 34C25 34C40 


Sunflower equation Coupled differential equations Branches of periodic solutions Fixed point index 


  1. 1.
    Acosta A., Lizana M.: Hopf bifurcation for the equation \({\ddot{x}(t) + f (x(t))\dot x(t) + g(x(t -r)) = 0}\). Divulgaciones Matematicas. 13, 35–43 (2005)zbMATHMathSciNetGoogle Scholar
  2. 2.
    Balachandran, B., Kalmár-Nargy, T., Gilsinn, D.E.: (eds) Delay Differential Equations. Recent Advances and New Directions, Springer, New York (2009)Google Scholar
  3. 3.
    Benevieri P., Calamai A., Furi M., Pera M.P.: Global branches of periodic solutions for forced delay differential equations on compact manifolds. J. Differ. Equ. 233(2), 404–416 (2007)zbMATHMathSciNetCrossRefGoogle Scholar
  4. 4.
    Benevieri P., Calamai A., Furi M., Pera M.P.: On forced fast oscillations for delay differential equations on compact manifolds. J. Differ. Equ. 246(4), 1354–1362 (2009)zbMATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    Benevieri, P., Calamai, A., Furi, M., Pera, M.P.: Global continuation of periodic solutions for retarded functional differential equations on manifolds. Bound. Value Probl. 2013(21), 1–19 (2013)Google Scholar
  6. 6.
    Bisconti L.: Harmonic solutions to a class of differential-algebraic equations with separated variables. Electron. J. Differ. Equ. 2012(2), 1–15 (2012)MathSciNetGoogle Scholar
  7. 7.
    Bisconti, L., Spadini, M.: Harmonic perturbations with delay of periodic separated variables differential equations. To appear in Topological Methods in Nonlinear AnalysisGoogle Scholar
  8. 8.
    Burton T.A.: Liénard equations, delays, and harmless perturbations. Fixed Point Theory 5(2), 209–223 (2004)zbMATHMathSciNetGoogle Scholar
  9. 9.
    Burton, T.A.: Stability and periodic solutions of ordinary and functional differential equations. Dover Publ. Mineola N.Y. 2005. Originally published by Academic Press, Orlando, Fl (1985)Google Scholar
  10. 10.
    Casal A., Freedman M.: A Poincaré-Lindstedt approach to bifurcation problems for differential-delay equations. IEEE Trans. Autom. Control 25(5), 967–973 (1980)zbMATHMathSciNetCrossRefGoogle Scholar
  11. 11.
    Erneux, T.: Applied Delay Differential Equations. Surveys and Tutorials in the Applied Mathematical Sciences, 3. Springer, New York (2009)Google Scholar
  12. 12.
    Franca, M.: Private communication (2007)Google Scholar
  13. 13.
    Furi M., Pera M.P.: A continuation principle for periodic solutions of forced motion equations on manifolds and applications to bifurcation theory. Pac. J. Math. 160, 219–244 (1993)zbMATHMathSciNetCrossRefGoogle Scholar
  14. 14.
    Furi, M., Pera, M.P., Spadini, M.: The fixed point index of the Poincaré translation operator on differentiable manifolds. In: Brown, R.F., Furi, M., Górniewicz, L., Jiang, B. (eds) Handbook of topological fixed point theory. Springer-Verlag, The Netherlands (2005)Google Scholar
  15. 15.
    Furi M., Spadini M.: Periodic perturbations with delay of autonomous differential equations on manifolds. Adv. Nonlinear Stud. 9(2), 263–276 (2009)zbMATHMathSciNetGoogle Scholar
  16. 16.
    Israelson D., Johnson A.: A theory of circumnutations in Helianthus annus. Physiol. Plant. 20, 957–976 (1967)CrossRefGoogle Scholar
  17. 17.
    Kuang, Y.: Delay differential equations with applications in population dynamics. In: Ames, W.F. (ed.) Mathematics in Science and Engineering, vol. 191. Academic Press, Inc., Boston, MA (1993)Google Scholar
  18. 18.
    Lewicka M., Spadini M.: Branches of forced oscillations in degenerate systems of second order ODEs. Nonlinear Anal. 68, 2623–2628 (2008)zbMATHMathSciNetCrossRefGoogle Scholar
  19. 19.
    Li J.: Hopf bifurcation of the sunflower equation. Nonlinear Anal.: Real World Appl. 10(4), 2574–2580 (2009)zbMATHMathSciNetCrossRefGoogle Scholar
  20. 20.
    Liu L.P., Kalmár-Nagy T.: High dimensional harmonic balance analysis for second-order delay-differential equations. J. Vib. Control 16(7–8), 1189–1208 (2010)zbMATHMathSciNetGoogle Scholar
  21. 21.
    Milnor, J.W.: Topology from the Differentiable Viewpoint. Univ. press of Virginia, Charlottesville (1965)Google Scholar
  22. 22.
    MacDonald N.: Harmonic balance in delay-differential equations. J. Sound Vib. 186(4), 649–656 (1995)zbMATHMathSciNetCrossRefGoogle Scholar
  23. 23.
    Nussbaum, R.D.: The fixed point index and fixed points theorems. C.I.M.E. course on topological methods for ordinary differential equations. In: Furi, M., Zecca, P. (eds.) Lecture Notes in Math. vol. 1537, pp. 143–205. Springer Verlag, Berlin (1993)Google Scholar
  24. 24.
    Oliva W.M.: Functional differential equations on compact manifolds and an approximation theorem. J. Differ. Equ. 5, 483–496 (1969)zbMATHMathSciNetCrossRefGoogle Scholar
  25. 25.
    Omari P., Zanolin F.: Periodic Solutions of Liénard Equations. Rendiconti del Seminario Matematico della Università di Padova 72, 203–230 (1984)zbMATHMathSciNetGoogle Scholar
  26. 26.
    Somolinos A.S.: Periodic solutions of the sunflower equation: \({\ddot{x}+(a/r)\dot x+(b/r) \sin (x(t - r) )= 0}\). Q. Appl. Math. 35, 465–478 (1978)zbMATHMathSciNetGoogle Scholar
  27. 27.
    Smith, H.: An introduction to delay differential equations with applications to the life sciences. In: Marsden, J.E., Sirovich, L., Antman, S.S. (eds.) Texts in Applied Mathematics, vol. 57. Springer, New York (2011)Google Scholar
  28. 28.
    Spadini M.: Branches of harmonic solutions to periodically perturbed coupled differential equations on manifolds. Discret. Continuous Dyn. Syst. 15(3), 951–964 (2006)zbMATHMathSciNetCrossRefGoogle Scholar
  29. 29.
    Spadini M.: Harmonic solutions to perturbations of periodic separated variables ODEs on manifolds. Electron. J. Differ. Equ. 2003(88), 11 (2003)MathSciNetGoogle Scholar
  30. 30.
    Xu J., Lu Q.S.: Hopf Bifurcation of time-delay Liénard equations. Int. J. Bifurcation Chaos 9(5), 939–951 (1999)zbMATHMathSciNetCrossRefGoogle Scholar
  31. 31.
    Wang J., Jiang W.: Hopf bifurcation analysis of two sunflower equations. Int. J. Biomath. 5(1), 15 (2012)Google Scholar
  32. 32.
    Wei J., Huang Q.: Existence of periodic solutions for Liénard equations with finite delay. Chin. Sci. Bull. 42(14), 1145–1149 (1997)zbMATHMathSciNetCrossRefGoogle Scholar
  33. 33.
    Zhang B.: On the retarded Liénard equation. Proc. Am. Math. Soc. 115(3), 779–785 (1992)zbMATHGoogle Scholar
  34. 34.
    Zhang B.: Periodic solutions of the retarded Liénard equation. Annali di Matematica Pura ed Applicata 172, 125–42 (1997)CrossRefGoogle Scholar

Copyright information

© Springer Basel 2015

Authors and Affiliations

  1. 1.Dipartimento di Matematica e Informatica “U. Dini”Università di FirenzeFlorenceItaly

Personalised recommendations